Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Feeling Down After A Seizure

I have had epilepsy for 13 years. I’d say it’s somewhat controlled, I’m taking tegretol 400mg in the morning 400mg at night, the longest I’ve went without a seizure is 13 days shy of three years (15 November 2015 - 2nd November 2018) today just after waking up I had another one (13 months later) the physical after effects are starting to wear off but I’m feeling really down, I keep crying, I’m in fear of how people at work are going to look at me now as I was due in and had to ring up to tell them I couldn’t come in, I just really don’t feel like myself, I remember feeling down after seizures in the past but never longer than the day I had a one.

Comments

Hi,Thank you for sharing your

Hi,Thank you for sharing your story, it sounds like you’ve been through a lot.  Being diagnosed with epilepsy can be upsetting and make you feel isolated and alone. However, it’s important to remember that you are not alone, and we are here to help support you. If you ever need to speak with someone please contact our Epilepsy and Seizures 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support,guidance, and access to national and local resources. 1-800-332-1000, or contactus@efa.org. epilepsy.com/helpline  If you have not already, you may want to consider seeing an epileptologist (epilepsy specialist). For assistance finding a specialist near you, please visit: https://www.epilepsy.com/living-epilepsy/find-epilepsy-specialist It is common for those living with epilepsy to experience feelings of depression.It’s important that you’re addressing those challenges with your healthcare team, as well as any changes in changes in seizure types, frequency, behaviors,sides effects & symptoms. https://www.epilepsy.com/learn/challenges-epilepsy  It is also important to recognize that epilepsy is more than just seizures, your overall well-being and emotional health is just as important:  https://www.epilepsy.com/living-epilepsy/healthy-living/emotional-health   One of the most important things to help you live with epilepsy is to find a support network. Learn more about your community support options here: https://www.epilepsy.com/learn/challenges-epilepsy/social-concerns or contact your local Epilepsy Foundation at: https://www.epilepsy.com/affiliates  to find support groups, events, and programs in your communityLearn about treatment, seizure and lifestyle management programs that can help people with epilepsy learn skills to better manage their epilepsy and its effects on daily life: https://www.epilepsy.com/learn/managing-your-epilepsy/what-managing-epil...

Hi TMorners,may I ask your

Hi TMorners,may I ask your age and gender?  I'm a woman in my mid-50s who's had Epilepsy since I was 1-1/2 years old.  My symptoms have changed greatly over the years and for the better.   Now I'm dealing with the milder form of Myoclonic seizures and I know what is triggering them.  During between having Focal Aware & Impaired Aware Seizures in my younger years and Myoclonic events through my entire adult life, there's been times of depression.  Knowing your gender and age would help me greatly in possibly giving you support right now.

Hello!I can really relate to

Hello!I can really relate to what you are going through. Every day feels like a struggle. I often miss my old self who was happy and positive all the time. It feels like Keppra is the pill form of depression. I find myself sad, upset, and frustrated nearly every day and often need to sneak away from class just to let the tears out. I want you to know that you are absolutely not alone, and these sad feelings are not you. It is so extremely hard to convince yourself that "it's the medication" when you're in the bathroom crying telling yourself that everything sucks. It's not fair. I hope sometime in the near future- the side effects of your medications will lessen, and you will start feeling like yourself again. I try to remind myself as often as I possibly can "it's just the medication... it's just the medication..." but the feelings are so real in the moment.I'm not sure how long you've been on Keppra, but my doctor told me every time you start Keppra or up the dose, people will experience bad side effects for a month or two. I know this can feel like forever, but I too am hoping there's a light at the end of the tunnel. Until then, I thought I'd offer a few coping mechanisms that usually make me feel better:1.) Ask yourself how bad your symptoms are on a scale of 1-10. If they are 5 or below I usually focus on the generic coping mechanisms such as: watching a funny show, looking at funny memes, calling up a family member, trying the whole "fake it till you make it" attitude, go for a quick walk, accomplish a small and easy task, etc... Symptoms that are 1-5, my main goal is to lift my spirits again and try to distract myself until the feeling passes.2. If your symptoms are 6 or higher (or the feeling doesn't pass) I stop with the strategies listed above. Sometimes you really need to let out how you feel. It's okay to grieve your illness and all the horrible effects it causes you. I'll say it again because someone might miss it:IT'S OKAY TO GRIEVE YOUR ILLNESS! Living with epilepsy is so incredibly unfair. You did not deserve this. You are so incredibly strong for keeping it together when you need to but it is really, really hard. It's okay to let your feelings out. I will usually find somewhere I can be alone for a little when it gets to this point. I may write down everything I'm feeling but I normally find myself on some kind of forum for people who are struggling with a chronic disease. It makes me feel better knowing so many people with my disease are going through what I'm going through. I like reading poetry about living with a chronic illness. Sometimes you just need to let it out and cry. Many of my friends and family try to sympathize, but no one really, truly understands what this is like- except for you guys on here. You are allowed to stop your tasks (school, work, responsibilities) for a minute and not feel guilty for giving yourself time. This time you spent crying or sleeping or watching T.V was not wasted (although it may feel this way). You are coping the best you know how. You have been through so much with this disease. We are all still learning how to cope. Lastly, please take care of yourself the best you can. Some days you may need to cancel all your plans and responsibilities and that is okay. Just try to remember, it's the medication- not me. However, if you stay in a really bad place (for what feels like too long- could be a day, could be a week- this is different for everyone) please seek out additional help. This could include a therapist, your doctor, this website, etc... but don't wait until you start questioning your life. Remember, this world would not be the same without you. You are loved and appreciated. You are capable and extremely strong. I have no doubt in my mind that anyone battling this horrible disease has the capacity to overcome these depressive states. You can do this. Even if you don't believe in yourself, just know there are so many people on here that know exactly what you're going through and believe in you! You absolutely got this! Take care,-Ella

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline